Homoclinic Bifurcations and Strange Attractors

Part of the NATO ASI Series book series (ASIC, volume 464)


We present an overview of the theory of homoclinic bifurcations, with particular emphasis on recent developments exploring its links to the study of chaotic dynamics and strange attractors.


Periodic Orbit Periodic Point Unstable Manifold Homoclinic Orbit Strange Attractor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. R. Bamón, R. Labarca, R. Marié, M. J. Pacifico, Bifurcation of simple vector fields through singular cycles,to appear in Publ. Math. IHES.Google Scholar
  2. M. Benedicks, L. Carleson, On iterations of 1 — aæ2 on (-1, 1), Ann. Math. 122 (1985), 1–25.MathSciNetzbMATHCrossRefGoogle Scholar
  3. M. Benedicks, L. Carleson, The dynamics of the Hénon map, Ann. Math. 133 (1991), 73–169.MathSciNetzbMATHCrossRefGoogle Scholar
  4. M. Benedicks, L.-S. Young, SBR-measures for certain Hénon maps, Invent. Math. 112–3 (1993), 541–576.MathSciNetGoogle Scholar
  5. L. J. Diaz, J. Rocha, M. Viana, Saddle-node cycles and prevalence of strange attractors,preprint IMPA, to appear.Google Scholar
  6. L. J. Diaz, J. Rocha, M. Viana, Global strange attractors for dissipative maps of the annulus,in preparation.Google Scholar
  7. P. Duarte, Many elliptic islands in the Standard Family of diffeomorphisms,thesis IMPA 1992, to appear.Google Scholar
  8. J. Guckenheimer, R. Williams, Structural stability of Lorenz attractors, Publ. Math. IHES 50 (1979), 59–72.MathSciNetzbMATHGoogle Scholar
  9. M. Hirsch, C. Pugh, M. Shub, Invariant manifolds, Lecture Notes in Mathematics 583, Springer Verlag (1977).Google Scholar
  10. M. Jakobson, Absolutely continuous invariant measures for one-parameter families of one-dimensional maps, Comm. Math. Phys. 81 (1981), 39–88.MathSciNetzbMATHCrossRefGoogle Scholar
  11. A. Katok, Liapounov exponents, entropy and periodic orbits for diffeomorphisms, Publ. Math. IHES 51 (1980), 137–174.MathSciNetzbMATHGoogle Scholar
  12. J. M. Marstrand, Some fundamental properties of plane sets of fractal dimensions, Proc. London Math. Soc. 4 (1954), 257–302.MathSciNetzbMATHGoogle Scholar
  13. L. Mora, M. Viana, Abundance of strange attractors, Acta Math., 1993.Google Scholar
  14. F. J. Moreira, Chaotic dynamics of quadratic maps, Master’s thesis, Univ. of Porto, 1992.Google Scholar
  15. S. Newhouse, Non-density of Axiom A(a) on S 2, Proc. A.M.S. Symp. Pure Math. 14 (1970), 191–202.MathSciNetGoogle Scholar
  16. S. Newhouse, The abundance of wild hyperbolic sets and nonsmooth stable sets for diffeomorphisms, Publ. Math. I.H.E.S. 50 (1979), 101–151.MathSciNetzbMATHGoogle Scholar
  17. S. Newhouse, J. Palis, F. Takens, Bifurcations and stability of families of diffeomorphisms, Publ. Math. I.H.E.S. 57 (1983), 7–71.Google Scholar
  18. J. Palis, F. Takens, Hyperbolicity and the creation of homoclinic orbits, Annals of Math. 125 (1987), 337–374.MathSciNetzbMATHCrossRefGoogle Scholar
  19. J. Palis, F. Takens, Hyperbolicity and Sensitive-Chaotic Dynamics at Homoclinic Bifurcations, Cambridge University Press, 1993.Google Scholar
  20. J. Palis, M. Viana, High dimension diffeomorphisms displaying infinitely many sinks,preprint IMPA, to appear.Google Scholar
  21. J. Palis, J.-C. Yoccoz, Large Hausdorff dimension and non-prevalence of hyperbolicity in homoclinic bifurcations,to appear in Acta Math.Google Scholar
  22. N. Romero, Persistence of tangencies in arbitrary dimension,thesis IMPA 1992, to appear.Google Scholar
  23. C. Robinson, Bifurcation to infinitely many sinks, Comm. Math. Phys. 90 (1983), 433–459.zbMATHCrossRefGoogle Scholar
  24. A. Rovella, Other strange attractors for vector fields of the Lorenz type,thesis IMPA 1991, to appear.Google Scholar
  25. M. Shub, Stabilité Globale des Systèmes Dynamiques, Astérisque 56 (1978).Google Scholar
  26. S. Smale, Differentiable dynamical systems, Bull. Am. Math. Soc. 73 (1967), 747–817.MathSciNetzbMATHCrossRefGoogle Scholar
  27. C. Sparrow, The Lorenz equations: bifurcations, chaos and strange attractors, Appli. Math. Sci. 41, Springer Verlag, (1982).Google Scholar
  28. F. Takens, Homoclinic bifurcations, Proc. Int. Congress of Math., Berkeley (1986), 1229–1236.Google Scholar
  29. M. Viana, Strange attractors in higher dimensions, Bull. Braz. Math. Soc. 24 (1993), 13–62.MathSciNetzbMATHCrossRefGoogle Scholar
  30. L. Tedeschini-Lalli, J.A. Yorke, How often do simple dynamical processes have infinitely many coexisting sinks ? Comm. Math. Phys. 106 (1986), 635–657.MathSciNetzbMATHCrossRefGoogle Scholar
  31. J. A. Yorke, K. T. Alligood, Cascades of period doubling bifurcations: a prerequisite for horseshoes, Bull. A.M.S. 9 (1983), 319–322.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  1. 1.Departamento de MatemamáticaFaculdade de CiênciasPortoPortugal
  2. 2.Instituto de Matemática Pura e Aplicada Est. D. Castorina 110Jardim BotânicoRio de JaneiroBrasil

Personalised recommendations